What do you do when you have AF together with a feeling which my Warfarin nurse calls impending doom?

I have had AF for more than 2 years, attacks lasting from 11hours to 30hours. I am on Flecanide, Bisoprolol and Warfarin. I usually get an attach about every 3 weeks, but it is only the last 3 attacks that I get waves of what nurse calls impending doom. When I lay down it was worse. Does anyone else have them?

23 Replies

oldestnewest
  • No, I've never experienced that with my AF but any time that feeling of impending doom is present it is something your doctor should know about. It can be a serious symptom.

  • Nurse also said that I would not die, even though it felt like I was going.

  • I was told that I could die or become permanently disabled and this was from my Doctors mouth and an ER Doctor also.

  • oh dear, I will ask when I next go to hospital. Did you doctor mean you could become permanently disabled as a result of a fall or what?

  • AF is not a life-threatening condition but can be debilitating in symptomatic cases.

  • Thanks - that is re-assuring. Do you have a list of symptomatic cases?

  • Do you mean a list of symptoms?

    These are:

    - palpitations (which can be very fast and can trigger the most discomfort to a patient)

    - tiredness

    - shortness of breath

    - chest pain

    - dizziness

  • Thank you, well it was more to do with Angelwings reply that you could become permanently disabled? Is this from a fall caused by AF?

  • AF itself does not cause disability. However, the symptoms can lead to a fall, or in some cases, AF-related stroke. In extreme cases, these could cause a disability. In most cases, AF can be controlled or lessened by medication.

    I hope this helps!

  • Many thanks.

  • Thank heavens for some words of wisdom! AF is uncomfortable, inconvenient and can be frightening - but I do worry that some people build it up to much more than it really is!

  • I am also on Flecanide, Bisoprolol and Warfarin, only been diagnosed since last August, but I had it for years before diagnosis. Interestingly, I too get that awful feeling of doom, I actually shake for the first hour of an attack, I feel so scared. Not noticed it any different to laying down though. Once it is over the feeling goes, I am so relieved it is over.

  • Thank you for your answer. I don't shake although I have hand tremor - not sure if it is from the medicine.

  • I've had three heart attacks and frequent Afib since my first one. After all three heart attacks, I felt very depressed which I have never felt before. In all cases, the depression went away after a few days and I felt fine again so I personally believe that there is a chemical response to the heart problems.

    I tried my first rhythm control med (multaq) recently and it too hit me hard with the depression which completely went away the day after I stopped (but the half dozen other side effects went away more slowly - not doing that med again).

    So I suppose our broken hearts do effect our moods, like it or not.

  • I wish you better times. I try to think of - This too shall pass. Take care.

  • Pounding,

    I know the feeling well. I have read accounts from quite a few AF patients and have experienced it myself. I have even read a few definations of AFib in which they list "a feeling of Impending Doom" as one of the symptoms.

    Tim

  • Thankyou Tim. Have you ever falling over with it?

  • I have, depending on how bad the attack was, gotten light headed and dizzy but haven't fell.

    I was told by my EP that because of the irregular heart beat my blood pressure would become very low and cause a lack of oxygen being given to the cells in my body. She said this causes light headed feeling and muscle cramps. I was told not to drive during an attack because of the low BP and possibility of passing out.

    When the attacks first started I had a real problem trying to describe the feelings and what was happening to my wife. I tried to explain the feeling that I was having during the attack and told my wife that it was sort of like I was standing on the edge of a cliff and I knew I was going to fall and was just waiting for it to happen. I felt like something was wrong and something bad was about to happen. I think that feeling causes many people having an AF attack to think that it is an anxiety attack, so they don't go to a Dr. We were sure that was my problem until my wife actually felt my chest and how fast my heart was beating and we went to the Hospital and found out that it was my heart.

    As I said, if you look up AF and Arrhythmia, some sites will list that "feeling of impending doom" as one of the symptoms.

    And I was told the same thing by a Dr many years ago. He said that I might feel like I'm going to die but it would pass. And my heart would return to normal. I lived with that for about 10 years and finally went to an EP and my life got better with proper meds and now finally an Ablation.

  • Thank you Tim, maybe I will have Ablation in the future. Time will tell.

  • I had that same problem also. This past Thursday I was having issues with my Diabetes going out of control and then I started having a AF attack and it lasted 2 days. I couldn't get it under control and when it finally slowed back down, I hadn't had any sleep for 2 days. I have had heart issues since I was a child and now I am 49 and they progressively gotten worse through the years.

  • Angelwings63,

    That is how AF works. My EP told me that as the heart learns how to go into and come out of AF it becomes easier and it will happen more often. Mine started out 13 years ago with 1 or 2 attacks a year and now (prior to my ablation) it was happening 1 or 2 times a week. I can't imagine how it would be dealing with that and Diabetes.

  • Thank you Tim for your comments. I am wondering if I will have ablatiion done. I will be going to the Arythmic Nurse Specialist next month. I am keeping a record of what happens and how long for. Keep well yourself.

  • I had this feeling when I was on Amiodarone....... it was very unnerving & difficult to explain to Dr. Sandra

You may also like...